acute lithium toxicity
Last reviewed 01/2018
The toxic syndrome occurs at levels above 1.4 mmol/l and involves a decreased appetite, diarrhoea, vomiting, ataxia, nystagmus, dysarthria, confusion, and epileptic seizures.
Toxicity may lead to coma with hypereflexia and increased muscle tone. A few patients may sustain irreversible neurological damage.
Cardiotoxicity in lithium overdose
- AV heart block can occur in lithium toxicity (1)
- although first-degree block is seen more frequently, complete AV block can occur in lithium cardiotoxicity
If this syndrome occurs then the lithium salts should be discontinued.
Treatment of lithium toxicity is supportive with special regard to electrolyte balance, renal function and control of convulsions
- seek expert advice
- whole bowel irrigation should be considered for significant ingestion, but advice should be sort from a poisons information centre
- in acute overdose situations with no clinical manifestations, methods to increase urine production such as ensuring adequate fluid intake may be sufficient, but diuretics should be avoided
- raising urine pH may have a limited effect on increasing lithium excretion
- if there is renal failure or if the above fail to improve the clinical condition and reduce plasma lithium levels, haemodialysis may be needed
- benzodiazepines may be required for agitation
- there are certain circumstances where the patient is particulary at risk
of developing a toxic reaction:
- impaired renal function
- dehydration - due to, for example, diarrhoea and vomiting, or increased perspiration when visiting a hot country. If the patient becomes dehydrated lithium treatment should be stopped
- Significant lithium toxicity may occur when lithium is allowed to interact
with sodium depleting drugs especially diuretics
- there is evidence that in older persons, the use of loop diuretics or angiotensin converting enzyme inhibitors increased the risk of hospital admission for lithium toxicity. This is especially during the initial month of treatment (2)
- Severity of toxicity (3):
- in 1978, Hansen and Amdisen proposed a classification for the severity
of lithium intoxication based on serum lithium concentration
- subdivided their investigational cohort into those who were mildly intoxicated (1.5-2.5 mmol/L), those who were seriously toxic (2.5-3.5 mmol/L), and those who were suffering from life-threatening toxicity (>3.5 mmol/L)
- authors concluded that no "clear-cut relationship" exists between the serum lithium level and the severity of symptoms
- in 1978, Hansen and Amdisen proposed a classification for the severity of lithium intoxication based on serum lithium concentration
- Serinken M et al. Rarely seen cardiotoxicity of lithium overdose: Complete heart block. International Journal of Cardiology 2009; 132 (2): 276-278.
- Juurlink DN et al. Drug-induced lithium toxicity in the elderly: a population-based study. J Am Geriatr Soc 2004;52: 794-8
- H.E. Hansen, Amdisen. A. Lithium intoxication. Q J Med 1978;47: 123-144.